Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS San Francisco Bay Area, CA

January 16, 2019Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 16, 2019, 7:40 PM PST for Napa County, Sonoma County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2019, 7:40 PM PST (03:40 UTC)
Expired
Jan 16, 2019, 8:32 PM PST
In force
52 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

Counties Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 71 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
751 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WGUS56 KMTR 170340
FFWMTR
CAC055-097-170445-
/O.NEW.KMTR.FF.W.0004.190117T0340Z-190117T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
740 PM PST WED JAN 16 2019

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for the Nuns Burn Area in...
  East central Sonoma County in northern California...
  Southwestern Napa County in northern California...

* Until 845 PM PST.

* At 738 PM PST, Doppler radar and automated rain gauges indicated 
  that heavy rain was falling over the southern area of the Nuns 
  burn scar. Flash flooding will occur shortly or is already 
  occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3844 12242 3835 12234 3825 12234 3822 12239
      3829 12244 3834 12254 3834 12266 3842 12266
      3847 12263 3847 12244

$$

BFG
1 follow-up statement
767 
WGUS76 KMTR 170432
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
832 PM PST WED JAN 16 2019

CAC055-097-170442-
/O.CAN.KMTR.FF.W.0004.000000T0000Z-190117T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-Napa CA-
832 PM PST WED JAN 16 2019

...THE FLASH FLOOD WARNING FOR Nuns Burn Area EAST CENTRAL SONOMA AND
SOUTHWESTERN NAPA COUNTIES IS CANCELLED...

The heavy rain has ended, and flooding is no longer expected to pose
a threat over the Nuns Burn Area.

LAT...LON 3844 12242 3835 12234 3825 12234 3822 12239
      3829 12244 3834 12254 3834 12266 3842 12266
      3847 12263 3847 12244

$$

BFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 3:45 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 16, 3:45 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
345 PM PST Wed Jan 16 2019

.SYNOPSIS...A strong cold front will pass over the district this
evening with gusty winds and periods of heavy rain that will taper
off after midnight. Showers and isolated thunderstorms will
continue on Thursday. Dry Friday and Saturday with a chance of
some light rain on Sunday as a weak front passes through. Dry
weather returns Monday through most of next week.

&&

.DISCUSSION...as of 2:13 PM PST Wednesday...Forecast cold frontal
passage is still on track. We've had several lightning strikes
offshore with a few over San Mateo and around Pt Reyes. The
heaviest rain is currently falling across the North Bay with rates
around 0.30 per hour for Sonoma and Marin where an urban and
small stream flood advisory has been issued to deal with the
evening commute and rising creeks (Willow Brook at Penngrove
Park). The wind advisory remains in effect for the interior valley
with high wind warnings for the coast and hills through 3 am
Thursday. The buoys are still getting southeast winds in excess of
40 kts as the 970 mb low to our north continues to deepen. The
boundary will pass through the district this evening with strong
wind gusts in excess of 50 mph and several hours of moderate to
heavy rainfall. In sum the forecast remains on track with no major
changes. The bulk of the storm will impact the region from now
(North Bay) through around midnight (Central Coast).

Will be watching the rises on the main stem rivers but the Napa
and Russian are forecast to stay comfortably below flood stages
even though they will see very impressive rises over the next 24
hours. The Carmel River at Robles Del Rio is still forecast to
reach monitor stage around sunrise. Due to recent and forecast
heavy rains in the Santa Lucia range the Big Sur and San Antonio
rivers are forecast to reach action stages as heavy runoff comes
off the hills the next 24 hours.

For Thursday expect numerous showers and thunderstorms in post-
frontal environment. Even though there will be plenty of sunny
breaks convective showers will bring brief heavy downpours, small
hail and possible isolated lightning on Thursday. However, the
main storm impacts will be confined to the Weds night frontal
passage.

Please read the beaches section below regarding high surf warning
and coastal flood advisory that goes into effect Thursday for
large incoming surf.

Dry conditions Friday and Saturday. Weak front still progged for
Sunday with a chance of light rain.

High pressure returns Monday through next week as high pressure
builds. Long range models keep things dry through the end of the
month but show some signs of a return to wet weather by the
beginning of Feb as a trough tries to undercut the ridge.

&&

.AVIATION...as of 3:45 PM PST Wednesday...for 00Z TAF package. A
strong system continues to bring a wide variety of aviation
impacts to the San Francisco Bay Area and Central California
Coast, including strong and gusty southerly winds, moderate to
heavy rain, and MVFR-level ceilings. As of the 00Z TAF
publication time, SFO reported sustained SSE winds near 30 kt with
gusts to 46 kt. Expect the strongest winds to continue through
the evening hours for most of the terminals. Cannot rule out the
chance of thunderstorms over the next several hours area-wide. Any
thunderstorms have the potential to present stronger and erratic
winds.

Vicinity of KSFO...Strong, gusty winds have arrived at SFO over
the past several hours. As of the 00Z TAF publication time, winds
were sustained above 30 kt with gusts approaching 50 kt. Further
strengthening of the winds is very likely over the next few hours.
An Airport Weather Warning remains in effect through 08Z Thursday
(midnight PST Thursday). Radar shows some rain impacting the
terminal at the present, with more rain offshore and pushing
east. Embedded thunderstorm activity may impact the terminal from
about 02Z to 06Z Thursday (6 pm to 10 pm PST Wednesday).

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Southeast winds have started to ramp up
at both SNS and MRY over the past few hours, sustained around 17
kt and gusting to near 30 kt as of the 00Z TAF publication time.
Moderate to heavy rain and strong southerly winds will continue to
impact the terminal over the next several hours into the evening.

&&

.BEACHES...as of 04:10 AM PST Wednesday...A strong cold front
will push through the region this afternoon and evening bringing
locally heavy rainfall, strong and gusty winds as well as the
potential for isolated to scattered thunderstorms. This will
result in hazardous conditions along area beaches. In wake of the
frontal passage, a large and long period westerly swell will
impact the coast Thursday into Friday. Westerly swells of 16 to 24
feet with a period of 17 to 18 seconds will build through the day
Thursday and result in breaking waves of 25 to 30 feet, favored
locations up to or exceeding 40 feet. Thus, a High Surf Advisory
has been issued. These large breaking waves will lead to
increased wave run- up on beaches with waves topping and washing
over large rocks and jetties. These conditions may also produce
localized coastal flooding of vulnerable locations. Use extreme
caution near the surf zone as these large waves will be capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good swimmer.
The surf zone will be very dangerous due to strong currents and
powerful breaking waves. The large swell is forecast to gradually
subside on Friday.

&&

.MARINE...as of 01:37 PM PST Wednesday...A strong storm system
will move across the coastal waters today and through this
evening, bringing significant marine hazards. Widespread gale
force southeast winds ahead of the frontal  passage will bring
steep fresh swell. Local storm force gusts are possible through
coastal gaps such as under the Golden Gate  bridge. In addition,
deeper convection will spawn isolated to scattered thunderstorms
across the waters today bringing the risk of erratic gusty winds,
locally rougher seas, brief heavy rain, hail, lightning, and even
the potential for weak waterspouts. A  very large and long period
west swell will arrive Thursday morning and last into Friday
before subsiding.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...High Wind Warning...CAZ006-505-507-509-511-512-517-518-529-
                530
             Wind Advisory...CAZ506-508-510-513-516-528
             Flash Flood Watch...CAZ006-505>513-517-528>530
             GLW...SF Bay until 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
             GLW...Mry Bay until 3 AM

&&

PUBLIC FORECAST: RWW
AVIATION: Rowe
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Jan 16, 6:53 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
653 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 2 SSW SARATOGA          37.24N 122.04W
01/16/2019  M41 MPH          SANTA CLARA        CA   MESONET

            MESONET STATION D3546, 2 SW SARATOGA.

0645 PM     NON-TSTM WND GST 1 E FREMONT             37.53N 121.98W
01/16/2019  M47 MPH          ALAMEDA            CA   MESONET

            MESONET STATION E5830, FREMONT.

0645 PM     NON-TSTM WND GST 1 WNW MOUNTAIN VIEW     37.41N 122.10W
01/16/2019  M53 MPH          SANTA CLARA        CA   MESONET

            MESONET STATION E7138, 1 W MOUNTAIN VIEW.

0645 PM     NON-TSTM WND GST CAMBRIAN PARK           37.26N 121.92W
01/16/2019  M43 MPH          SANTA CLARA        CA   MESONET

            MESONET STATION E8391, CAMBRIAN PARK.

0645 PM     NON-TSTM WND GST 2 SSW SANTA CRUZ        36.95N 122.05W
01/16/2019  M42 MPH          SANTA CRUZ         CA   MESONET

            MESONET STATION F0794, 1 SSW SANTA CRUZ.

0644 PM     NON-TSTM WND GST 3 S RICHMOND            37.91N 122.35W
01/16/2019  M38 MPH          CONTRA COSTA       CA   MESONET

            MESONET STATION D7213, 2 S RICHMOND.

&&
Local storm report, Jan 16, 6:57 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
657 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     NON-TSTM WND DMG 1 NNE CAMBRIAN PARK     37.28N 121.92W
01/16/2019                   SANTA CLARA        CA   PUBLIC

            SAN JOSE FIRE DEPARTMENT IS REPORTING POWER
            LINES DOWN ON CURTNER NEAR LEIGH.

&&

PALMER
Local storm report, Jan 16, 6:59 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
659 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     NON-TSTM WND DMG 3 NNE LAGUNITAS-FOREST  38.05N 122.67W
01/16/2019                   MARIN              CA   FIRE DEPT/RESCUE

            MARIN COUNTY FIRE IS REPORTING MULTIPLE
            POWER LINES ALONG LUCAS VALLEY ROAD.

&&

PALMER
Local storm report, Jan 16, 7:08 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
708 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND DMG 2 S PIEDMONT            37.80N 122.23W
01/16/2019                   ALAMEDA            CA   BROADCAST MEDIA

            THE EAST BAY TIMES IS REPORTING THAT THE CHP
            RESPONDED TO REPORTS OF A DOWNED TREE THAT
            KILLED A MAN.

&&

PALMER
Local storm report, Jan 16, 7:25 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
725 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     NON-TSTM WND DMG 1 SSE BOULDER CREEK     37.13N 122.12W
01/16/2019                   SANTA CRUZ         CA   PUBLIC

            POWER OUTAGE REPORTED IN BOULDER CREEK BY
            THE PUBLIC VIA FACEBOOK.

&&

PALMER
Local storm report, Jan 16, 7:36 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
736 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      3 ESE TEMELEC           38.24N 122.45W
01/16/2019                   SONOMA             CA   LAW ENFORCEMENT

            SR-121 IS CLOSED FROM EIGHTH STREET EAST TO
            SR-116 DUE TO FLOODING.

&&

PALMER

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 4:07 PM PSTAreal Flood AdvisoryMTRMonterey3 hr
Jan 16, 5:18 PM PSTAreal Flood WarningMTRSonoma3 hr
Jan 16, 5:25 PM PSTAreal Flood WarningMTRMarin3 hr
Jan 16, 5:35 PM PSTAreal Flood AdvisoryMTRNapa3 hr
Jan 16, 6:12 PM PSTSpecial Marine WarningMTR48 min
Jan 16, 6:22 PM PSTFlash Flood WarningMTRSonoma4 hr
Jan 16, 6:28 PM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo3 hr
Jan 16, 6:56 PM PSTSpecial Marine WarningMTR49 min
Jan 16, 7:21 PM PSTSpecial Marine WarningMTR39 min
Jan 16, 7:24 PM PSTAreal Flood AdvisoryMTRMonterey5 hr
Jan 16, 7:42 PM PSTSpecial Marine WarningMTR48 min
Jan 16, 7:52 PM PSTSpecial Marine WarningMTR23 min
Jan 16, 8:19 PM PSTAreal Flood WarningMTRSonoma6 hr
Jan 16, 8:23 PM PSTAreal Flood AdvisoryMTRMarin3 hr
Jan 16, 8:46 PM PSTAreal Flood AdvisoryMTRSanta Cruz119 min
Jan 16, 10:08 PM PSTAreal Flood WarningMTRNapa, Sonoma3 hr
Jan 16, 10:13 PM PSTRiver Flood WarningMTRSanta Clara6 hr
Jan 17, 2:14 AM PSTAreal Flood WarningMTRSonoma6 hr
Jan 17, 2:51 AM PSTSmall Craft AdvisoryMTR48 hr
Jan 17, 3:48 AM PSTRiver Flood WarningMTRMonterey5 hr
Jan 17, 8:38 AM PSTSpecial Weather StatementMTRSanta Cruz22 min
Jan 17, 8:58 AM PSTSmall Craft Advisory for Rough BarMTR42 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.